Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 283, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2005, 4:29 PM CDT for Jerauld County, South Dakota. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2005, 4:29 PM CDT (21:29 UTC)
- Expired
- Aug 3, 2005, 5:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Jerauld County, SD
The radar
The Aberdeen radar (KABR), 149 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:55 PM CDT | HAIL 0.75 | 3 N Gann Valley, SD | |
| Aug 3, 4:57 PM CDT | HAIL 1.75 | 13 W Wessington Springs, SD | |
| Aug 3, 5:15 PM CDT | HAIL 1 | Wessington Springs, SD | |
| Aug 3, 5:30 PM CDT | HAIL 1 | Wessington Springs, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -423 J/kg
- Mixed-layer LCL
- 1753 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 032129 SVRFSD SDC073-032230- /O.NEW.KFSD.SV.W.0283.050803T2129Z-050803T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 429 PM CDT WED AUG 3 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 530 PM CDT * AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21 MILES WEST OF WESSINGTON SPRINGS...OR ABOUT 29 MILES NORTHEAST OF CHAMBERLAIN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESSINGTON SPRINGS AROUND 500 PM CDT LANE AROUND 510 PM CDT ALPENA AROUND 515 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4425 9908 4407 9911 4395 9835 4418 9835 $$ MJF
3 follow-up statements
000 WWUS53 KFSD 032145 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 443 PM CDT WED AUG 3 2005 SDC073-032230- /O.CON.KFSD.SV.W.0283.000000T0000Z-050803T2230Z/ JERAULD SD- 443 PM CDT WED AUG 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CDT FOR JERAULD COUNTY... AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18 MILES WEST OF WESSINGTON SPRINGS...OR ABOUT 28 MILES NORTHEAST OF CHAMBERLAIN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESSINGTON SPRINGS AROUND 515 PM CDT LANE AROUND 530 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. IT HAS STRENGTHENED ALOFT IN THE PAST SEVERAL MINUTES...SUGGESTING THIS IS A DANGEROUS STORM WITH VERY LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4425 9908 4407 9911 4395 9835 4418 9835 $$ MJF
000 WWUS53 KFSD 032201 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 500 PM CDT WED AUG 3 2005 SDC073-032230- /O.CON.KFSD.SV.W.0283.000000T0000Z-050803T2230Z/ JERAULD SD- 500 PM CDT WED AUG 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CDT FOR JERAULD COUNTY... AT 500 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF WESSINGTON SPRINGS...OR ABOUT 33 MILES SOUTHWEST OF HURON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESSINGTON SPRINGS AROUND 520 PM CDT LANE AROUND 530 PM CDT THE PUBLIC REPORTED GOLF BALL SIZE HAIL AT 457 PM...13 MILES WEST OF WESSINGTON SPRINGS. THIS IS A DANGEROUS STORM. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4425 9908 4407 9911 4395 9835 4418 9835 $$ MJF
000 WWUS53 KFSD 032219 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 518 PM CDT WED AUG 3 2005 SDC073-032230- /O.CON.KFSD.SV.W.0283.000000T0000Z-050803T2230Z/ JERAULD SD- 518 PM CDT WED AUG 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CDT FOR JERAULD COUNTY... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WESSINGTON SPRINGS...OR ABOUT 26 MILES SOUTHWEST OF HURON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LANE AROUND 525 PM CDT SPOTTERS REPORTED QUARTER SIZED HAIL IN WESSINGTON SPRINGS AT 515 PM. THIS STORM HAS SHOWN SIGNS OF WEAKENING IN THE PAST SEVERAL MINUTES. NONETHELESS...SEEK SHELTER IN A STURDY BUILDING THROUGH THE DURATION OF THE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4425 9908 4407 9911 4395 9835 4418 9835 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:50 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 3, 2:50 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 250 PM CDT WED AUG 3 2005 .DISCUSSION... MAIN FCST PBLM WL BE WHEN TRW WL DEVELOP ACRS CWA TONIGHT. ATTM...MID LEVEL CAP IN PLACE WHILE CDFNT IS MOVG THRU SRN CWA. CAP IS NOT EXPECTED TO BREAK UNTIL THIS EVE WITH APPROACH OF S/W. CAP SHUD BREAK FIRST ACRS WRN CWA AND COOLING WL SPREAD E DURING NITE. TRW OVR WRN SD ASSOCD WITH THIS S/W SHUD CONT TO DEVELOP AS IT MOVES EWD. NEXT QUESTION WL BE SVR WX THREAT. SINCE COOLER AIR ALOFT LAGS WELL BEHIND FNT...AND LOW LEVELS BECOME MORE STABLE WITH INFLUX OF COOLER AIR IN THE LOW LEVELS WITH TIME...THREAT OF SVR WX MAY BE SOMEWHAT LIMITED. CUD SEE SVR STORMS OVR WRN CWA THIS EVE...BUT AS NIGHT PROGRESSES MAY JUST TURN INTO RAIN EVENT...AS GUSTY WINDS ASSOCD WITH STORMS MAY HAVE A HARD TIME REACHING SFC. STILL WITH COLDER AIR ALOFT CUD SEE DECENT HAIL WITH SOME OF THE STORMS AS SHEAR STILL FAIRLY GOOD. LINGERING PRECIP OVR SERN CWA THU MORN...BUT CWA SHUD CLEAR OUT NICELY WITH COOLER TEMPS AND DRIER AIR EXPECTED. SHUD REAMIN MILD ON FRI WITH DRY AIR IN PLACE AND PLENTY OF SUNSHINE. WL WARM UP AGAIN THIS WEEKEND AS RIDGE ALOFT BUILDS OVR NRN ROCKIES...BUT WL NOT BE AS HUMID AS IT HAS BEEN. HUMIDITY SHUD RETURN NICELY BY MON AS RIDGE AXIS SHIFTS EWD INTO PLAINS ALLOWING BEETER LLM TO RETURN. WL ALSO BE HOT AGAIN MON INTO WED...WITH CDFNT MOVING THRU WED. WL KEEP DRY FRI THRU TUES...WITH A CHC OF TRW ON WED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 3, 10:54 AM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1054 AM CDT WED AUG 03 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1054 AM CDT WED AUG 03 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN AREAS SOUTH AND EAST OF A LINE FROM TYNDALL TO SIOUX FALLS TO JACKSON MN LATE AFTERNOON INTO THIS EVENING. THE MAIN THREAT FOR SEVERE WEATHER WILL BE WIND GUST OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 4 PM. SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PORTIONS OF NORTHWEST IOWA AFTER 6 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:22 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 38 min |
| Aug 3, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 39 min |
| Aug 3, 5:38 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 50 min |
| Aug 3, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 22 min |
| Aug 3, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 25 min |
| Aug 3, 6:04 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 41 min |
| Aug 3, 6:20 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 55 min |
| Aug 3, 6:24 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 36 min |
| Aug 3, 6:45 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 45 min |
| Aug 3, 6:51 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 54 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.